I have a boring med question for anyone in the know - my pdoc says that with lithium at this low dose (600) I wouldn't need to have my blood tested for many years. Someone knowledgable here said that was a crock. I don't see how I can arrange these tests on my own (and ignorant) without my pdoc agreeing I need them. What do you think? He didn't want to start me out on Lamactil either although I asked him (as I was advised to do on here) can you think of a reason why he wouldn't want to? He's a bit of an odd duck himself.
Weird, many folks are put on both Lithium and Lamactil. Lamactil has a rare side effect, which scares some pdocs, but if it's titrated slowed, byt 12.5 mgs/per week, it's very safe. It took probably 6-8 weeks to get me at a therapeudic level, but dang it works so well. I am also on 300 mgs of Lithium and requesting to go up to 600mgs because I still have drops that I don't like, but the combination works well. I was told to get blood tests every 3-6months, and it should be done. Weird, I would check with your GP, I'm sure your GP will do it for you, especially since you are concerned. You are your best advocate.
Quoting the article,
Lamotrigine is well tolerated by most patients. However, skin rash occurs in 10% of patients treated with lamotrigine and the risk of rash is related to rapid dose escalation and concomitant use of valproate. In approximately 1% of those that develop rash, it can progress to Stevens-Johnson syndrome or toxic epidermal necrolysis, both of which can be life threatening. Although there are some signs to help differentiate serious rash from benign rash, it is recommended to discontinue lamotrigine if physicians are unsure about the nature of the rash.
read this article, maybe print it off and take it in to your pdoc, it's very informative:
Yes a regular blood test is needed with lithium to check Lithium levels and Thryoid function - at the start its likely to be every 4-6 weeks and later every 3 months or so depending on your maintenance and how well you maintain theraputic levels.
Yes I'm the one who said it and I know because I was on Lithium and however low the dose was I needed the regular bloodtests. I asked my psychopharmocologist about long term kidney damage from Lamictal and he said it only occurs "when Lithium levels are not properly monitored for" and I have seen 5 people who have had this happen. Unlike tardive dyskinesia its preventable and uncommon but can only be watched for through blood monitoring.
The side effect of Stephen's Johnson syndrome from Lamictal is extremely rare and its an accepted mood stabilizer. All psychiatrists use it. Perhaps the concern although not stated is that in some cases at higher doses Lamictal can cause mania. That was why my psychopharmocologist changed it because it made me manic and he said that is something to watch for. Then again he said that occurs at higher doses and not always but more importantly Lamictal is not quite as good on mania as it is on depression.
Regardless anyone's psychiatrist if they won't use a particular medication does really have to explain why. Its still their decision but the provider should tell the consumer why. See what response you get from the Lithium/Depakoate combo and if that doesn't work ask from there. You can obtain a referral to a mood disorders specialist or psychopharmocologist but regardless there are regulations to be followed and regular blood tests for Lithium are a must. I don't know of any psychiatrist that would disagree. Perhaps its time to change providers.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.